Alert archive / Iowa / Flash Flood Warnings in 2019
Flash Flood Warning 23, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 28, 2019, 7:48 PM CDT for 5 counties in Iowa. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 28, 2019, 7:48 PM CDT (00:48 UTC)
- Expired
- Sep 28, 2019, 10:56 PM CDT
- In force
- 3 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Appanoose County, IA, Davis County, IA, Monroe County, IA, Wapello County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 28, 8:26 PM CDT | FLASH FLOOD | Promise City, IA | VEHICLE HAULING A TRAILER ATTEMPTED TO TURN AROUND TO AVOID WATER OVER THE ROADWAY AND GOT STUCK. |
| Sep 28, 9:20 PM CDT | FLASH FLOOD | 1 Nne Bloomfield, IA | LAW ENFORCEMENT REPORTED WATER OVER HIGHWAY 63 NORTH OF BLOOMFIELD. POWER OUT ACROSS BLOOMFIELD. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905
WGUS53 KDMX 290048
FFWDMX
IAC007-051-135-179-185-290645-
/O.NEW.KDMX.FF.W.0023.190929T0048Z-190929T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
748 PM CDT Sat Sep 28 2019
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Monroe County in south central Iowa...
Wapello County in southeastern Iowa...
Davis County in southeastern Iowa...
Southeastern Wayne County in south central Iowa...
Appanoose County in south central Iowa...
* Until 145 AM CDT.
* At 747 PM CDT, Doppler radar indicated heavy rain across the
warned area. 1 to 2 inches of rain have fallen over an already
rain-soaked area. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Ottumwa, Centerville, Albia, Bloomfield, Eddyville, Ottumwa
Industrial Airport, Lake Sundown, Rathbun Lake, Eldon, Seymour,
Moravia, Agency, Moulton, Mystic, Cincinnati, Blakesburg, Pulaski,
Drakesville, Kirkville and Exline.
Additional rainfall amounts of up to 1 inch is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4078 9326 4089 9310 4116 9285 4116 9218
4060 9218 4058 9347
$$
Kotenberg2 follow-up statements
168
WGUS73 KDMX 290231
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
931 PM CDT Sat Sep 28 2019
IAC007-051-135-179-185-290645-
/O.CON.KDMX.FF.W.0023.000000T0000Z-190929T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe IA-Wapello IA-Davis IA-Wayne IA-Appanoose IA-
931 PM CDT Sat Sep 28 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
MONROE...WAPELLO...DAVIS...SOUTHEASTERN WAYNE AND APPANOOSE
COUNTIES...
At 929 PM CDT, local law enforcement reported flash flooding north
of Bloomfield in Davis County... and in areas around Seymour and
Promise City in Wayne County. A widespread 1 to 3 inches of rain
have fallen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 4078 9326 4089 9310 4116 9285 4116 9218
4060 9218 4058 9347
$$
Kotenberg953
WGUS73 KDMX 290356
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1056 PM CDT Sat Sep 28 2019
IAC007-051-135-179-185-290406-
/O.CAN.KDMX.FF.W.0023.000000T0000Z-190929T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe IA-Wapello IA-Davis IA-Wayne IA-Appanoose IA-
1056 PM CDT Sat Sep 28 2019
...THE FLASH FLOOD WARNING FOR MONROE...WAPELLO...DAVIS...
SOUTHEASTERN WAYNE AND APPANOOSE COUNTIES IS CANCELLED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
Be especially cautious at night when it is harder to recognize the
dangers of flooding. Never drive around barricades.
LAT...LON 4078 9326 4089 9310 4116 9285 4116 9218
4060 9218 4058 9347
$$
KotenbergWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 6:33 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 28, 6:33 PM CDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 633 PM CDT Sat Sep 28 2019 ...Updated for 00z Aviation Discussion... .DISCUSSION.../Tonight through Saturday/ Issued at 401 PM CDT Sat Sep 28 2019 There is plenty of active weather to discuss into next week with precip trends tonight, unseasonal heat and humidity Monday, and then heavy rain concerns into midweek. Currently a short wave continues to lift through the Plains toward IA with both kinematic and thermodynamic forcing contributing to scattered showers and thunderstorms. This is also fairly close to stratus north of a KS/MO warm front, which should both lift northward through IA later tonight. This should result in scattered showers and storms into tomorrow, and also possibly some drizzle outside of those episodes. The severe weather potential is low due to limited shear and instability. With dewpoints reaching near 70 later tomorrow, this will result in unseasonally warm overnight temps and little diurnal drop Sunday Night, which may approach record max mins in spots. By Monday, IA should be well into the warm sector with stratus either dissipating or lifting northward. With brisk SSW winds, this should be supportive of mixing/warming so have boosted highs a bit further through the 80s, possibly approaching 90 in spots, which will push heat indices into the middle 90s during peak heating. Although not headline criteria, those participating in outdoor activities should be prepared for the potential of late season heat impacts. Sensible weather effects from the approaching western long wave trough will then begin into Monday Night as the associated surface front enters the state from the northwest. Strong, persistent moisture transport aloft combined with associated forcing of short waves moving along the front will interact with the frontal convergence and atypically moist airmass to produce periods of showers and storms with moderate to heavy rainfall. The airmass will be very conducive for heavy rains for any time of year, much less late Sep/early Oct, with precipitable waters hovering around two inches and warm cloud depths of 4-4.5km. By late Tue 00z EC ensembles were showing 80 plus percent of their members with climatologically record PWs, including max or near max specific humidities and integrated water vapor transport. With mean winds parallel to the slow moving front, rainfall amounts of several inches may occur as the front will take from Mon Night to at least Tue evening to move NW to SE through the forecast area. Flash Flood Watches could very well be issued in the coming days. Regarding river flood expectations, current 120 hour contingency forecasts suggest only a few sites making it to flood stage with mainly within bank rises, and those locations are mainly across southern and eastern Iowa. Cooler, mainly drier conditions, much more fall-like, can be expected to end the forecast period with upper level ridging and northern Plains surface high pressure Thu Night into Fri. Precip chances do return to some degree around Saturday, but confidence is low due to typical timing issues at that range. Long wave trough timing by midday Sat ranges from CMC at the Great Lakes to GFS still back in ID. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 629 PM CDT Sat Sep 28 2019 High confidence in widespread showers and thunderstorms spreading from south to north across Iowa for the rest of this evening... followed by another round of showers and potentially thunderstorms Sunday afternoon and evening. Resultingly... high confidence in MVFR to IFR CIGs through much of the TAF period at all sites. Not enough confidence for LIFR CIGS...but will be monitoring through the night. Greatest chance of LIFR would be near 10Z Sun to 13Z Sun. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...Kotenberg
Hazardous weather outlook, Sep 28, 4:21 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 421 PM CDT Sat Sep 28 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-292130- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 421 PM CDT Sat Sep 28 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Non-severe thunderstorms are expected through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are expected on Sunday with a few strong storms possible late in the day or in the evening. Periods of rain and storms are likely from late Monday through early Thursday. Widespread moderate to heavy rain is anticipated and may lead to area river flooding and potential flash flooding. A few strong storms cannot be ruled out, especially late Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely at this time.
In the hours before
Special weather statement, Sep 28, 7:15 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Des Moines IA
715 PM CDT Sat Sep 28 2019
IAZ086-097-290100-
Wapello IA-Davis IA-
715 PM CDT Sat Sep 28 2019
...Dime to Penny Size Hail Possible...
At 715 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, moving northeast at 20 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bloomfield, Eldon, Pulaski, Floris and Bloomfield Municipal Airport.
LAT...LON 4071 9253 4094 9237 4091 9218 4064 9218
4061 9220
TIME...MOT...LOC 0015Z 203DEG 17KT 4074 9236
KotenbergSpecial weather statement, Sep 28, 7:32 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Des Moines IA 732 PM CDT Sat Sep 28 2019 IAZ084>086-095>097-290130- Wapello IA-Appanoose IA-Wayne IA-Lucas IA-Davis IA-Monroe IA- 732 PM CDT Sat Sep 28 2019 ...Heavy rainfall may lead to localized flooding and ponding of water on roadways... At 730 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Albia to 6 miles north of Green City. Movement was northeast at 30 mph. Rainfall amounts of one to two inches will be possible with these storms. Locations impacted include... Ottumwa, Centerville, Albia, Bloomfield, Eddyville, Ottumwa Industrial Airport, Lake Sundown, Rathbun Lake, Eldon, Seymour, Moravia, Agency, Moulton, Lovilia, Mystic, Cincinnati, Blakesburg, Pulaski, Drakesville and Kirkville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4116 9300 4116 9218 4060 9218 4058 9338 TIME...MOT...LOC 0030Z 213DEG 25KT 4099 9289 4035 9298 Kotenberg
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 28, 7:15 PM CDT | Special Weather Statement | DMX | Davis | 45 min |
| Sep 28, 7:32 PM CDT | Special Weather Statement | DMX | Appanoose, Davis, Monroe, Wapello | 58 min |
| Sep 29, 4:53 AM CDT | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Monroe and 5 more | 11 hr |
| Sep 29, 7:51 AM CDT | Flash Flood Warning | DMX | Appanoose, Decatur, Wayne | 9 hr |
| Sep 29, 4:24 PM CDT | Special Weather Statement | DMX | Pocahontas | 51 min |
| Sep 29, 4:30 PM CDT | Areal Flood Warning | DMX | Decatur | 21 hr |
| Sep 29, 4:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 45 min |
| Sep 29, 4:34 PM CDT | Areal Flood Warning | DMX | Appanoose | 21 hr |
| Sep 29, 5:11 PM CDT | Special Weather Statement | DMX | Wright | 49 min |
Nearby
Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.